2-3-4 Schedule

2-3-4 Schedule

A couple weeks ago, I posed a question on Facebook to my friends, as Audrey and David were having lots of trouble with their afternoon naps. Here is what our typical day looked like:

  • 7:30/8 AM Wakeup and Feeding
  • 8:30 AM Playtime
  • 9 AM Naps (1 hour)
  • 10 AM Playtime
  • 10:30/11 AM Feeding
  • Playtime
  • 12:30 PM Naps (30 minutes)
  • Playtime
  • 2 PM Feeding
  • Playtime
  • 5/5:30 PM Feeding
  • Playtime and Couch Cuddle Time
  • 8 PM Bedtime Routine (bath, change into PJs, feeding, kiss goodnight)
  • 8:45 Lights Out
  • 12:30 AM and 4 AM Feedings

Overall, it’s not a bad schedule, but the 30 minute nap in the afternoon was causing both babies (and definitely David) to be really cranky in the afternoon/evenings. Not fun at all! So I went to my parent friends to ask for advice. What can we do?

We got great advice, such as a white noise machine (already done), blackout curtains (check), earlier bedtime, going on walks to help ease them to sleep, and the 2-3-4 method. We decided the easiest things to start right away would be the earlier bedtime (we started that the day I asked for advice) and the 2-3-4 method.

What is the 2-3-4 Schedule?

Basically, the idea with 2-3-4 is that after their morning wakeup, they will be awake for 2 hours, then nap. When they wake up from their morning nap, they will be awake for 3 hours, then nap again. Once they wake up from the afternoon nap, that will dictate when bedtime is (in 4 hours). You don’t have to do a lot of math, and it changes based on their nap schedules.

Day 1 of the 2-3-4 Schedule

*Ok, but trouble staying on schedule in afternoon*

After going to bed earlier the night before (6 oz of milk and a 7:30 lights out), the babies woke up at 12:30 AM and 3:30 AM. They were then up at 6:30 AM for the day. Not ideal, but we decided to tough it out. With a 6:30 AM wakeup, that meant that we were supposed to have the first nap at 8:30 AM.

We were able to keep them happy-ish from 6:30-7 AM, when we started the first feeding. We then put them under the mobile from 7:30-8 so that I could pump and Tim could shower for work. After that, we had about 30 minutes of playtime in the playroom before Crankypants x2 hit. We then put them down for their nap once they were both getting really fussy at 8:30. Guess what? Their normal morning nap is usually 1 hour, and they slept for 1.5 hours!

At 10 AM, Tim took one baby and I took the other, and we just held them while we worked on our computers. At 10:30, we did another feeding, and I followed that by putting them in the stroller for a walk. In hindsight, this was a mistake, as both babies fell asleep briefly and disrupted our 2-3-4 schedule. They slept for about 20 minutes in the stroller, before I woke them up and we had some playtime/baby holding.

At 12:30 PM, we knew we were getting ready for a nap at 1 PM, so we did a quick snack feeding. We then put the babies down for a nap. Both resisted, but Audrey eventually fell asleep (and stayed asleep for 1.5 hours until 2:30). David cried so much that we eventually got him out of the crib and played with him. He got really upset at about 2:30 (as Audrey was waking up), and I put him down for a nap. He fell asleep right away, and we got Audrey out of her crib for time to play. David ended up sleeping until 3:15 (45 minutes almost exactly).

Now, according to the 2-3-4 schedule, bedtime should then be at 6:30 for Audrey and 7:15 for David. That’s too early for A, so we stretched them with feedings, a short walk, and playtime until 6:45. We did baths and the last bottle feeding (to give them a full 6 oz), and they were asleep by 7:30.

Day 2 of the 2-3-4 Schedule

*Utter Failure*

Although we put the babies to bed at 7:30 PM with 6 oz of milk, David was up by 11:40 PM, hungry again. We did feedings at 11:40 PM, 2:30 AM, and 5:00 AM. David was up again at 7 AM, so we are calling that the start of the day.

Feeding at 7:15 AM, nap at 9 AM. I actually really like this 2-hour block, as it makes sure that the babies are good and tired before their morning nap. Audrey, however, simply did not want to sleep (this is so against her normal nature), and David went right down. David slept from 9-9:45 and woke up still exhausted but unable to sleep. Audrey fell asleep at 9:45 and slept until 10:30.

We decided to say, “Screw it!” and we fed right after we woke Audrey up at 10:30. We then each held a baby until 12:15, when David was too fussy to go on, so we put them down for a nap. He slept for 30 minutes and woke up in a good mood, and Audrey continued sleeping for 1 hr 15 min.

We did another feeding at 2 PM, followed by playtime until 3:30, when David took a 45 min nap and Audrey refused to sleep (so I held her). At 4:15, I took them both on a walk, where they fell asleep in the stroller. We did another feeding at 5:30, played until 7, and then started our bedtime routine. The babies were asleep by 7:45 PM.

David woke up at 10:15 and needed a mini feeding, but he woke up again at 11:15, when we decided to feed them both. They then slept from 11:30 until 2:30 (feeding), and from 3-7, when we started the next day.

Day 3 of the 2-3-4 Schedule

*More Naps, Shorter Naps, Happier Babies*

Well, on Day 3 of our 2-3-4 schedule, we decided to relax it a bit and follow the babies’ natural rhythm. We were realizing that there was no way that the twins could last 3 hours during the middle portion of the day because they were only taking short 30-45 minute naps. Until we can get them to sleep past their one sleep cycle, it seems like we won’t be able to make the 3-hour stretch earlier in the day. Oddly enough, however, they have been able to do the 4 hours in the evening (with usually a short 10 minute cat-nap).

The first feeding started at 7, with nap time starting at 9. We made it the 2 hours! Check for that part of the schedule! Audrey slept 1.5 hours, and David slept 1 hour (we held him when we were waiting for Audrey to wake up).

The second feeding was at 10:30, followed by play and naps at 12. If we look at the schedule, this meant that there were 2 hours between the first nap wake-up and this nap. According to 2-3-4, they should have lasted 3 hours, but that wasn’t going to happen.

After their 45 minute nap, we played, fed at 1:30, and played some more. The next nap was at 3, and lasted for 37 minutes. There were 2 hours 15 minutes in between the last wake-up and this nap.

After this time, I went to the gym with the babies, where they received a bottle at 4:30, and took a short 10 minute nap. Once we got home at 6, we held them while we ate dinner, and we started the bedtime routine at 7:30 (a little later than we had planned). Lights were out and babies asleep by 8. There was 4.5 hours in between the last nap and bedtime.

The babies woke up at 12 AM and 3:30 AM overnight.

Looking Back So Far:

As I stated earlier, until the twins can nap past their 45 minute sleep cycle, I don’t think we are going to get longer naps (and the chance for the real 2-3-4 to happen). Now, we are just going to focus on the going-back-to-sleep-during-naps to see if we can get them past that hurdle before we tackle this new schedule again.

In the meantime, here is our feeding/nap schedule that has taken shape:

7:00 AM Wakeup/Feeding (Nursing)
9:00 AM Naps
10:30 AM Feeding (Nursing)
12:00 PM Naps
1:30 PM Feeding (Nursing)
3:00 PM Naps
4:30 PM Feeding (Bottle)
7:00 PM Bedtime Routine Started
7:30 PM Feeding (Nursing)

*In between the feeding and naps will be playtime. It seems like the best chance to go to the gym for me will be after the 3 PM nap. There aren’t a lot of classes at that time, but I don’t mind just doing the elliptical or other cardio until we can get the schedule better fitting to the 2-3-4.

Ideal 2-3-4 Schedule

*It’s Nice to Dream*

Speaking of, I’ve done a lot of thinking about how to fit in all of the feedings with the 2-3-4. Here’s my take on how it would potentially work:

7:30 PM-7 AM Overnight Sleep (2 hours after wakeup = plan to nap at 9 AM)
7:00 AM Wakeup/Feeding
9:00 AM Nap
10:30 AM Wakeup/Feeding (3 hours after wakeup = plan to nap at 1 PM)
12:30 PM Feeding
1:00 PM Nap
3:00 PM Wakeup/Feeding (4 hours after wakeup = plan to sleep at 7 PM)
4:30 PM Feeding (Bottle)
7:00 PM Start Bedtime Routine
7:30 PM Lights Out

Did you like this? Share it:

Trackbacks

  1. […] in the face. I have lamented over the lack of schedules, I have driven myself crazy with trying to implement the 2-3-4 schedule, and I even shared our experiences on the How Do You Do It? […]

Speak Your Mind

*